Adrenals

I have just had the results today of the adrenal test I had done in July, seems my adrenals are lazy. I was told to stay on 6mgs Pred. till I have another test done in Dec. At the time of my test in July I was taking 10 mgs,

If my adrenals don't return to normal I assume I will have to stay on a maintenance dose forever ? I have been doing so well on my slow reduction of Pred. and was hoping to eventually come off them after 17 years, is that wishful thinking ? However I am doing very well to be down to 6 mgs, on the slow reduction, the lowest I have been in many years, so I should be thankful.

10 Replies

oldestnewest
  • Hi bowler,

    Well done on getting to 6mg. No not wishful thinking.

    As I've said a couple of times, mine were same as yours, guess it's long time and /or high volume of Pred taken when they don't do anything. As long as the test show they are capable of working, they will one day.

    I felt between the doses of 6mg down to 3mg they were never going to start again - that took about a year of going 0.5mg a time and using a slow reduction plan. But they did eventually spark!

    Even now, 8 weeks after coming off Pred, they are still not back to normal - most of the time they are okay, but occasionally l feel shattered for no apparent reason. But those times are getting fewer and fewer.

    So hang in there, don't worry about them, just be pleased you are getting lower- and one day they'll surprise you!

    Good luck.

  • Thank you D L

    Your reply was very encouraging. I have had some aches and pains whilst reducing but they soon subside once my body gets use to the lower dose.

    I did hear that LOW B12 isn't good for the adrenals? In the past my B12 levels have always been on the low side but just within limits, so I may start supplementing again to see if that helps the adrenals, the only thing is, I could scupper the next adrenal test ? so maybe I should wait until it's done before supplementing.

  • Hi again

    You may do, having Z. Why not see how things go with your next test first and then decide. Or maybe discuss with doctor - if necessary you may be able to get B12 injection?

    Trouble with taking Pred you're never sure what else is affected, and no point taking supplements that may not be necessary as you get lower, or even don't work because of the Pred.

    Take care

  • That sounds good though - at 10mg they would be likely to be a bit dozy - at 6mg they should have to do a bit. At least this way they are going to monitor you as you go down to be sure you don't have an adrenal crisis - because that is not a nice experience and can be fatal if it isn't recognised (cheerful as ever, that's me!).

    Polkadotcom is on pred for life - was on 5mg but has been put up a bit higher I think. Which suggests she still had some adrenal function and it is fading over time.

    But if you don't have adrenal function, a dose of 5mg is to all intents and purposes "off pred" because it is replacement therapy for something that is missing.

  • At least I'm getting something sorted after 17 years, and all down to my Gastro Dr. he ordered all the tests, not Rheumatology. He was the one who didn't like the fact that I was still on Pred after 17 years, and that the headaches I am still getting wasn't/didn't seem GCA related , although he is not saying I didn't have GCA in the first instance 17 years ago. He has written to my Dr. who has put me on the lowest dose of Amitriptyline for my head ? he has also taken me off Bisoprolole for my B/P which was taking my diastolic down too low and making me giddy.

    I wasn't going to mention this as I don't like to "rubbish" the team of Rheumy's I have seen over the years as most of them have been great, but it seemed like a case of "keep taking the Pred" every time I saw them. However they did try me on Methotrexate and Aziothioprin [ spelling] but I had really bad side effects with them and had to stop, after that I felt like they gave up on me, and I never did see the same Rheumy twice, and they all seem so young, probably because I'm getting old.

    My Gastro Dr, told me that he has been liaising with the Rheumy clinic so they know what's going on.

    bowler.

  • Is the amitryptiline helping?

  • I think they are, but only been on them a short time, however I had a little set back on Monday early hours, I woke with an horrendous headache it was the first night I stopped the Bisoprolole so put it down to that, and probably shouldn't have stopped it [ cold turkey ] I don't know what the GP was thinking about just telling me to stop after being on them for several years, I am back on them and I will gradually reduce till I see the Dr. in a month and tell him then what I have done. Dr. wants me to take my blood pressure every day sitting and standing.

  • I was diagnosed with secondary adrenal insufficiency some 4 years ago (? Well, thereabouts my forgettery gets better every day) and I quite happily toddled along on 5mg Pred for 3 of those years. As of a year or so ago things began to go a bit downhill, but of course I had had a hip replacement early last year and all things being equal, it was hoped that I would improve this year with the warmer weather (I'm NOT a cold weather person).

    I then surpassed myself by having a knee replacement op in the spring this year. I saw my Rheumy shortly before the op and it was agreed that I should raise my dose to 7.5mg for six months and then review.

    It did help - immensely - to begin with, but the improvement wasn't sustained even though I made a good recovery from the op, and I entirely agreed with him that it wasn't now enough of an improvement to merit the higher dose. I am now tasked with reducing down as far as possible before I see him again in January.

    In August - just to confuse the issue even more - I managed to fall off a kerb (don't ask) and while it could have been a lot worse, I am left with an ulcer the size of a plum on my right leg. I am now working hard on the next stupid thing to do.

    I have now been referred for Doppler imaging on my legs, on the grounds that I know I've had it done in the past but can't remember where, let alone when. Something to look forward to!

  • Do you think your problems, hip/knees etc., are the side effects of Pred ? Do you have to have regular adrenal tests ?

    I really hope that I will be able to get down to at least 5mgs, of Pred. or better still down to nil. but will have to see how the adrenals are in few months time before I reduce again.

    When I saw my Gastro today he saw the bruising my arms and seemed to think that at 6 mgs I shouldn't be getting them so bad, but after 17 years on them I think the damage is already done, my legs are awful, and brown in colour due to the constant bruising, I had my flu jab 3 weeks ago and the bruise is still enormous I even bled afterwards. I have so many other health issues since taking Pred. but can't really blame them all on thee pred, after all lots of people get kidney disease [ which I have ] and have never taken it,

    I hope your ulcerated leg soon clears, and the Doppler imaging goes well.

  • If pdc is being sent for a Doppler ultrasound I suspect it is with a suspicion of PVD (peripheral vascular disease). It might not be - but that's what we did it for in the dim and distant past - and that is a long term consequence of GCA.

You may also like...